After becoming almost completely blind due to what she says was a side effect of her acne medication, this teenager from Indiana is sharing a message of acne positivity.
Clear skin has been put up on a pedestal, well, forever. But it’s a beauty standard that can have serious mental health effects. As Allure previously reported, studies have shown a compelling connection between acne and heightened risk of depression. There’s no doubt struggling with acne can rob you of your self-worth, but for 19-year-old Emma O’Mahoney, it may have also almost completely robbed her of her vision.
O’Mahoney dealt with acne, and its effects, throughout her teens. “I had very little self-worth and no confidence in my appearance,” O’Mahoney tells Allure. “I just didn’t feel worthy of anything or anyone at all because of my acne.” When she was 15 years old, she started taking medication to improve her skin, including doxycycline, a common drug used to treat acne.
“Doxycycline is a commonly prescribed, very effective medication to treat acne,” Joshua Zeichner, director of cosmetic and clinical research in dermatology at Mount Sinai in New York City, tells Allure. “The most common side effects include nausea, heartburn, and sensitivity in the sun.”
After two years of taking the acne medication, something started to go very wrong. “The first sign anything was wrong was my back,” O’Mahoney says. “I had severe pain that prevented me from doing anything for about two and a half weeks. We thought that it was a rib I had displaced at dance lessons. I was seeing a chiropractor, but nothing seemed to be working.” Then she started to notice a ringing in her ears, but doctors said it was likely just due to a lack of circulation.
Finally, O’Mahoney’s vision began to blur. “We thought it was my eyes being exhausted from doing nothing but looking at screens due to my bed rest, but three days went by and it only got worse,” she shares. O’Mahoney bounced around to different doctors who performed countless tests before she was finally diagnosed with intracranial hypertension — a condition “due to high pressure within the spaces that surround the brain and spinal cord,” according to the National Eye Institute (NEI).
According to the Mayo Clinic, a potential side effect of doxycycline is intracranial hypertension. “This is more likely to occur in women of childbearing age who are overweight or have a history of intracranial hypertension,” the website states.
Zeichner says this side effect is extremely rare and not well understood in the medical community. “The reaction is idiosyncratic, and there is nothing I know of that a patient can do to prevent it from happening,” he says. “The earliest symptom is blurry vision. If diagnosed early and the medication is discontinued, the high pressure resolves on its own. In severe cases, it rarely can lead to permanent vision loss.”
After her diagnosis, O’Mahoney was treated with medication and surgery to help alleviate the swelling of her optic nerve so that she could regain some of her sight. “Right now, it’s believed that my site has stabilized, but there is little chance of it getting any better due to the severe damage that was done to the optic nerve,” she says. “Currently, I lack almost all peripheral vision, I can’t see anything out of the lower half of my right eye, I have blind spots that float around, all straight lines are waving and everything is always a bit fuzzy.” Imagine constantly looking through a heat wave, she says. According to the NEI, about five to 10 percent of women with intracranial hypertension experience debilitating vision loss.
In Zeichner’s professional opinion, the benefits of antibiotics like doxycycline for treating acne outweigh the risks and he prescribes it in his practice. “These types of rare side effects are in the back of all prescribers’ minds,” he says. “My best recommendation to patients on this medication or any other is to let your doctor know if you are experiencing any new side effects, and if so discontinue the drug.”
In spite of her horrific ordeal, O’Mahoney has used her experience to embrace her acne and share an important message. It started with an effort to “fake confidence,” she says. “I hated my skin so much that it started resulting in me hating myself. I wanted to start to change the narrative that tells people you’re automatically ugly if you have acne.” So, she started sharing foundation-free selfies and sharing her story on social media.
Thus far, “faking it” has worked. With her newfound confidence, she’s started cutting out foundation on a daily basis, which has actually done a lot to improve her skin, she says. But the biggest change was in her sense of self-worth, acne or no acne. O’Mahoney says the more she talked about acne positivity, the less she cared about what people thought of her skin and the more she cared about helping other people feel more confident. “Acne sucks,” she says. “But it’s normal and not worth [losing] your confidence.”
For more acne positivity:
Now, find out how to clear up cystic acne in four easy steps: